Kentucky, 2022

Flash Flooding and Flood in Kentucky, August 1, 2022

August 1, 2022 · NWS JKL · 8 events in 5 counties and zones

A midlevel shortwave trough was situated over the Upper Midwest Sunday night (31st) into Monday morning (1st). At the surface, a strong occluded low was also present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A midlevel shortwave trough was situated over the Upper Midwest Sunday night (31st) into Monday morning (1st). At the surface, a strong occluded low was also present. From this low and occlusion, a warm front extended to the southeast, lifting through the Commonwealth during the same time frame. A MCS developed in the Upper Mississippi Valley and continued to push southeast towards the Commonwealth during the morning hours. This prompted SPC to put portions of northern and eastern KY in a slight risk for severe weather throughout the day. Ironically, we did not see any severe weather out of this system - however, showers that developed during the morning hours ahead of the MCS were a different story. These showers developed over the eastern portion of the state, and impacted areas that were already heavily saturated from the devastating rains that occurred the week before. More so, the convection was moving parallel to the mean flow, which meant that many of these showers continued to train over the same locations for an extended period of time. This prompted flash flood warnings, and led to impacts in Martin, Pike, Letcher, Floyd, and Knott counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 4:10 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 1, 4:10 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
510 AM EDT Mon Aug 1 2022

.SHORT TERM...(Today through Tuesday)
Issued at 510 AM EDT MON AUG 1 2022

08Z sfc analysis shows the oscillating frontal boundary on its way
back north through eastern Kentucky. This continues to be a focal
point for convection with bands of training showers passing east
to west through the area - where the Flash Flood Watch remains in
effect through 8 am. So far, excessive rain from these bands have
likely resulted in some minor rural flooding but progressive
enough that none have needed a flash flood warning, yet.
Otherwise, under mostly cloudy skies temperatures are fairly
uniform in the low 70s along with dewpoints. The small dewpoint
spread is indicative of the continued high moisture content in
the boundary layer and we are seeing patchy fog around amid the
scattered showers and light winds.

The models remain in good agreement aloft through the short term
portion of the forecast. They all depict the persistent
troughiness through the Great Lakes and northern Ohio Valley while
ridging dominates the southern tier of the nation back to the
central Rockies. This maintains the setup that has mid level
energy moving above Kentucky from west northwest to east southeast
with a key impulse passing by later this evening and overnight.
After a temporary drop in 5h heights over eastern Kentucky they
will slightly rebound again into Tuesday morning and afternoon.
The model spread remains small with this evolution and as a result
supported using the blended NBM as the starting point for the
grids with only small near term adjustments to include CAMs
details.

Sensible weather will feature likely less in the way of sustained
shower and thunderstorm activity later this morning and through
the day as the front lifts north of the area. Therefore the flash
flood watch will be allowed to expire this morning at 8 am as the
training showers should be fading out and exiting the most
vulnerable areas of southeast Kentucky. Some diurnally inspired
convection will probably be around through the day, but any more
organized activity likely holds off until later in the evening in
conjunction with the front settling back south into the area. The
CAMs are collectively indicating a round of storms dropping
through the CWA from north to south. While these will likely be
progressive limiting the rainfall in any one place, the storms
could be robust enough for potentially strong to damaging winds.
The northwest portion of the area is in a conditional slight risk
for severe weather on account of this where the better mid level
support intersects with lingering instability this evening and
early overnight. The storms are expected to drag the front south
of the area making for a welcomed mostly drier day on Tuesday
with temperatures another notch warmer than today.

The main adjustments to the NBM starting point were to again
incorporate more CAMs details into the PoP grids and subsequent
expectations for the Sky and QPF grids.

.LONG TERM...(Tuesday night through Sunday)
Issued at 445 AM EDT MON AUG 1 2022

The long term will be active as several disturbances impact the area
and support rounds of showers and storms. The period will start out
in a short but relatively dry pattern as a an upper level trough
axis over the Northeast and Mid Atlantic lifts off to the north and
allows for increasing heights over the area. Residual showers and
storms will be possible Wednesday afternoon, mainly further south
over the higher terrain. Temperatures Wednesday and Thursday
afternoon will peak in the upper 80s to low 90s while moist
southerly flow pushes dew points into the mid 70s. This will produce
heat indices in the mid 90s to around 100 which is not quite Heat
Advisory criteria but will still be something to be mindful of.

A disturbance moving through southern Canada will drop southeast
through the upper Great Lakes and will support a cold front at the
surface that will progress southeast through the Mississippi and Ohio
Valleys. The front will lose steam as it approaches the Commonwealth
Thursday into Friday but will still support showers and storms
across the area. The disturbance over the Great Lakes will drop
southeast into the Mid Atlantic, amplifying the upper level pattern
in general with a ridge of high pressure strengthening over the
central CONUS. As the disturbance moves southeast, rounds of showers
and storms will be possible Friday through sunday with the best
chances for precipitation during the afternoon and evening hours
each day.

Temperatures after Thursday will cool down into the low to mid 80s
each day with lows each night in the upper 60s to low 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 220 AM EDT MON AUG 1 2022

Mainly MVFR to IFR ceilings can be expected for the rest of the
night as a frontal boundary slowly moves north through the area.
Periods of showers and isolated thunderstorms are also expected
through into early Monday morning with attendant visibility
restrictions in the heavier rains. Winds will be light and
variable - away from any storms. Some improvement in ceilings can
be expected by late morning into the afternoon, although
scattered showers and storms along and south of the Mountain
Parkway may result in additional brief flight restrictions. Winds
during the day will be generally southwest at 5 to 10 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 AM EDT this morning for KYZ058>060-068-069-
079-080-083>088-106>120.

&&

SHORT TERM...GREIF
LONG TERM...BATZ
AVIATION...CMF/GREIF
Hazardous weather outlook, Aug 1, 2:55 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Mon Aug 1 2022

KYZ058>060-068-069-079-080-083>088-106>120-021100-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
355 AM EDT Mon Aug 1 2022

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Isolated flash
flooding will be possible, at locations that see repeated rounds
of storms. Some storms tonight may also contain strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible, at times, from Tuesday through
Sunday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
as well as wind damage through tonight.

KYZ044-050>052-104-021100-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
355 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms today and tonight. Isolated flash
flooding will be possible, at locations that see repeated rounds
of storms. Some storms tonight may also contain strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible, at times, from Tuesday through
Sunday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
as well as wind damage through tonight.

GREIF/BATZ

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Letcher

When
August 1, 5:42 AM EST to 7:45 AM EST
Where
Letcher County, 1.07 mi NW of Neon to 1.09 mi NW of Neon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.190, -82.714

Pictures show King's Collision (NAPA store) in Neon surrounded by flash flood waters. The waters were up to the floor of a vehicle in the parking lot. The media also reported flash flooding on the streets at the intersection of KY-317 and KY-343 just past King's Collision.

Flash Flood, Knott

When
August 1, 6:37 AM EST to 8:30 AM EST
Where
Knott County, 0.85 mi E of Bearville to 0.82 mi E of Bearville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.370, -83.055

Media reports water flowing over Big Branch Ball Road near the community of Emmalena.

Flash Flood, Knott

When
August 1, 7:00 AM EST to 8:30 AM EST
Where
Knott County, 1.07 mi NNE of Hindman to 1.03 mi WSW of Hindman
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.343, -82.971

Water was reported on the road in several locations along KY-550 in Hindman.

Flash Flood, Knott

When
August 1, 7:22 AM EST to 10:00 AM EST
Where
Knott County, 1.53 mi WNW of Hindman to 1.44 mi NW of Hindman
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.340, -83.005

Water was ponding onto the KY-2759 near Hindman. In addition, a mudslide also occurred, and a large tree is down. Power lines are also down in the area as a result. The road has been been closed.

Flash Flood, Floyd

When
August 1, 7:56 AM EST to 9:15 AM EST
Where
Floyd County, 0.49 mi S of Bonanza to 0.52 mi NW of Cliff
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.693, -82.871

Water was over the road on the creek-side of Abbott Creek Rd near Bonanza.

Flood, Martin

When
August 1, 8:53 AM EST to 10:00 AM EST
Where
Martin County, 1.64 mi NE of Threeforks to 1.67 mi E of Threeforks
Cause
Heavy Rain
Reported by
Public
Coordinates
37.783, -82.445

Pictures on social media show flash flooding along Pigeon Roost Road near the community of Threeforks.

Flash Flood, Floyd

When
August 1, 9:00 AM EST to 11:15 AM EST
Where
Floyd County, 0.22 mi SW of Dotson to 0.24 mi SW of Dotson
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.648, -82.873

Ruff and Tuff Road culvert was washed out, leading to the road being closed near the community of Dotson.

Flash Flood, Pike

When
August 1, 9:35 AM EST to 11:00 AM EST
Where
Pike County, 3.61 mi WSW of Shock to 3.54 mi WSW of Canada
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.559, -82.364

Water was reported out of the banks along Lower Dix Fork near the Canada community and getting into nearby homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040712, 1040718, 1040733, 1040708, 1040734, 1040741, 1040736, 1040740.